Colorado, 2025

Strong Wind in Colorado, May 15, 2025

May 15, 2025 · NWS BOU · 1 event in 1 county or zone

Strong winds reached to around 80 mph near Eldorado Springs and Coal Creek Canyon to the south of Boulder. Highway 93 was shut down in both directions between 58th Avenue and Highway 72 in Arvada due to safety concerns.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds reached to around 80 mph near Eldorado Springs and Coal Creek Canyon to the south of Boulder. Highway 93 was shut down in both directions between 58th Avenue and Highway 72 in Arvada due to safety concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 4:30 AM MST, 20 minutes earlier. Its key messages:

  • Showers and thunderstorms with strong winds moving across northeastern Colorado through early evening. Main threat is marginally severe wind gusts.
  • Potential for strong winds in the foothills late tonight through mid morning on Thursday. Gusts in the 60-70 mph range possible in wind prone areas.
  • Windy again with increased shower and thunderstorm activity expected again starting Sunday.
Area forecast discussion, May 15, 4:30 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
530 AM MDT Thu May 15 2025

.KEY MESSAGES...

- Showers and thunderstorms with strong winds moving across
  northeastern Colorado through early evening. Main threat is
  marginally severe wind gusts.

- Potential for strong winds in the foothills late tonight
  through mid morning on Thursday. Gusts in the 60-70 mph range
  possible in wind prone areas.

- Windy again with increased shower and thunderstorm activity
  expected again starting Sunday.

&&

.UPDATE...
Issued at 513 PM MDT Wed May 14 2025

Updated for higher coverage of rain and slightly higher wind
gusts. Severe gusts aren't widespread, but there are quite a few
50-60 mph gusts associated with the storms, and some higher. There
hasn't been much large hail, but the stronger updrafts are
supporting hail near 1 inch in diameter.

&&

.DISCUSSION /Through Wednesday/...
Issued at 308 PM MDT Wed May 14 2025

The expected shower/thunderstorm area has developed nicely, and is
extending south a bit more than expected. This activity will shift
eastward through early evening. The main threat will be strong
winds, and the current organization would suggest an enhanced
threat of an organized wind field developing along this line.
Some convection allowing models today have been really ambitious
with 70-80 mph gusts, but there's a high bias with these, at least
in the coverage. The idea of widespread 30-40 mph winds with some
places getting gusts up to 65 mph still looks good, perhaps the
probability of severe gusts is looking a little higher than it did
earlier today.

Behind the current shortwave the flow aloft goes more westerly
quickly. There's a window of opportunity for a mountain wave later
tonight into Thursday morning with about 40 knots of cross barrier
flow, though the wind and temperature profiles aren't favorable
for much amplification. We think the high wind threat is small,
but we do expect another round of 40-60 mph gusts in wind prone
areas early Thursday. There will still be some wind on Thursday,
especially across the north, but less than this afternoon.

Friday and Saturday look relatively quiet. There will still be a
little wind, and a low level of diurnal shower/thunderstorm
activity. Lower humidities across the southern part of our area
may be near critical thresholds, but fuels are currently green so
the threat is greatly reduced.

There are a couple wrinkles in the forecast from Sunday onward.
Last night's operational EC kept the large low that develops over
the southwest intact and brought it across Colorado in one piece
on Monday. This is against a trend in most model runs for a
significant shortwave to lift out of the mean trough across
Colorado on Sunday, and the trend in those models is also further
north with that. This could bring a warm, dry, windy day Sunday instead
of a thunderstorm day if that trend continues. But if it's a
little further south, we could still have a frontal passage with a
transition from warm to stormy.

The NBM seems to track with most of the models on the temperature
and wind fields, but the higher PoPs on Monday are a bit of a
mystery. We're not sure if it's due to those EC solutions from
last night, or if it's that some of the models are producing "day
2" storms on Monday behind the lead trough. It doesn't seem like
there's that much precipitation in the model suite that we've
seen. There's probably a better chance on Tuesday as we have more
chance for a plains airmass to settle in and destabilize, and
there may be another piece of the trough or the main trough itself
moving east to the south of us. NBM trend of drier Tuesday is
suspect, we'll see how model trends continue overnight.

&&

.AVIATION /12Z TAFS through 12Z Friday/...
Issued at 527 AM MDT Thu May 15 2025

VFR conditions will prevail for all terminals through the TAF
period. Westerly downslope winds have overcome the typical
drainage flow over the past few hours, and will continue through
the day. Expect breezier west winds to mix into the lower
elevations from west to east through 15Z (0900 MT), then persist
through the afternoon. Winds will be strongest for KBJC where
gusts will exceed 30 kts much of the day, and may exceed 40 kts at
times. Wind strength at KDEN and KAPA will be comparatively
tapered, but gusts 25-30 kts will nonetheless be likely (80%
chance) beginning mid-morning Thu, with potential for occasional
gusts that are slightly stronger, particularly with any decaying
high-based showers in the afternoon. Winds will diminish quickly
in the evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Gimmestad
DISCUSSION...Gimmestad
AVIATION...Rodriguez
Hazardous weather outlook, May 14, 10:07 AM MST, 18 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Wed May 14 2025

COZ030>051-151715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Wed May 14 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon and
evening over portions of the northeast plains.  Damaging winds
up to 65 mph will be the main threat from the thunderstorms. The
threat is mainly in areas north and east of Fort Morgan to the
northeast corner of Colorado between 4 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds are expected over the ridges and east slopes of the
Front Range early Thursday, with gusts up to 60 mph in wind prone
areas.

There will be a slight chance of showers and thunderstorms
Thursday through Saturday, mainly in the afternoons over the
mountains. An increase in thunderstorm activity is expected for
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but reports
of strong winds would be appreciated.

Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 15, 4:50 AM MST to 10:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Strong winds reached to around 80 mph near Eldorado Springs and Coal Creek Canyon to the south of Boulder. Highway 93 was shut down in both directions between 58th Avenue and Highway 72 in Arvada due to safety concerns. The strongest gust was 83 mph 4 miles south-southwest of Rocky Flats. The only area seeing these strong of winds were near Highway 93 south of Boulder to Golden. No other impacts were reported.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245226.